Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Suffering from Migraine. Treated with Paracetamol and Aspirin. Prescribed Sibelium. Feeling sleepy. What to do?

Nov 2013
User rating for this question
Very Good
Answered by

Practicing since : 1994
Answered : 5293 Questions
I am 26 years old. I am sufferingfrom Migraine for the last 15 years. There is throbbing pain is on the one corner of the head and generally the next day it almost definitely shifts to the other corner. This cycle continues. So, the frequency is around 2 headaches per week (once on each corner of the head). I used to treat it with Paracetamol and Aspirin though the medicines were not very effective. If the medicines are taken within the first half an hour of the beginning of pain, it gave reasonably good results.

Two years back, my family doctor prescribed Sibelium 10 mg. (Flunarizine) to be taken once every night. It gave me good results for a while but it increased my hours of sleep and resulted in weight gain and than the migraine attacks also started. My doctor prescribed XXXXXXX 200 mg. (Carbamazepine) to be taken every morning over and above Sibelium 10 Mg. in the night. This gave me very good results. Migraine attacks almost stopped. I stopped taking Sibelium and XXXXXXX 200 Mg. was enough to control Migraine unless I am travelling by car for over 3 hours. My doctor told that the clinical dose of Carbamazepine is 1600 mg per day and 200 mg. is negligible. I gradually reduced the dose to 100 mg. per day and than 100 mg. twice or thrice a week. Later, though Carbamazepine is not considered as a pain abortive medicine, it worked for me. I used to take 100 mg. tablet whenever required.

For the last 6 months, I am feeling that I am suffering from memory loss. I used to have a very sharp memory. Loss of memory is mentioned as a side effect of Carbamazepine ( WWW.WWWW.WW But, now a days I forget names. Though, I do not forget events that much but my memory power of remembering names has become miserable. I even forget the name of a person I XXXXXXX a week or a month ago. I have stopped taking Carbamzepine since XXXXXXX and I am taking Sibelium 10 mg whenever required (approximately twice a week) with good results. But, my memory especially in remembering names has become dull.

Please advise.

Thank you.
Posted Sat, 19 Oct 2013 in Headache and Migraines
Answered by Dr. Sudhir Kumar 2 hours later
Brief Answer:
Please check your vitamin B12 level

Detailed Answer:
Thank you for posting your query.
It is good to note that your migrianes have improved and you do not require medicines on a regular basis.
I agree with you that use of carbamazepine is associated with memory loss, but I would like to point that this memory loss is mild and is fully reversible. Moreover, as you mentioned, you have taken a very small dose of carbamazepine.
So, we need to find out other causes of memory loss.
The most important ones are vitamin B12 deficiency and thyroid problems. Both these can be tested in blood tests. Please get back with the reports.
I hope it helps.

Please get back if you require any additional information.

Best wishes,

Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, Hyderabad,
My personal URL on this website:
My blog:

Above answer was peer-reviewed by
Follow-up: Suffering from Migraine. Treated with Paracetamol and Aspirin. Prescribed Sibelium. Feeling sleepy. What to do? 25 hours later
Thank you for your response. I have no other symptoms for thryoid. Can I take Vitamin B12 tablets for a while and see the results before going ahead with any test? If yes, which Brand would you suggest? BEPLEX FORTE contains Vitamin B12 ( 15 mcg) with Vitamin C etc. A normal requirement is suggested at 2.4 mcg/day of Vitamin B 12.Please advise. Thank you.
Answered by Dr. Sudhir Kumar 2 hours later
Brief Answer:
You may take vitamin B12 at present.

Detailed Answer:
Commonly used brand of vitamin B12 in India is methycobal 500 mcg, which may be taken three times daily.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor